Alert archive / Ohio / Frost Advisories in 2024

Frost Advisory 2, NWS Cleveland, OH

April 21, 202425 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this frost advisory at Apr 21, 2024, 1:53 PM EDT for 25 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Apr 22, 2024, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2024, 1:53 PM EDT (17:53 UTC)
In effect from
Apr 22, 2024, 2:00 AM EDT
Expired
Apr 22, 2024, 8:00 AM EDT
In force
6 hr
Issued by
NWS Cleveland, OH
All 27 counties

Ashland County, OH, Ashtabula County, OH, Crawford County, OH, Cuyahoga County, OH, Geauga County, OH, Hancock County, OH, Holmes County, OH, Huron County, OH, Knox County, OH, Lorain County, OH, Lucas County, OH, Mahoning County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Portage County, OH, Richland County, OH, Sandusky County, OH, Seneca County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Wood County, OH, Wyandot County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 37 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS71 KCLE 211753
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
153 PM EDT Sun Apr 21 2024

OHZ003-006-008-010-011-013-014-017>023-027>033-036>038-047-PAZ002-
003-220200-
/O.NEW.KCLE.FR.Y.0002.240422T0600Z-240422T1200Z/
Lucas-Wood-Sandusky-Lorain-Cuyahoga-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-Crawford-
Including the cities of Ashland, Galion, Union City, Perrysburg,
Orrville, Massillon, Mount Vernon, Ravenna, Bainbridge,
Cardington, Akron, South Russell, Streetsboro, Boardman, Norwalk,
Canton, Bellevue, Lorain, Carey, Titusville, Austintown,
Middlefield, Corry, Tiffin, North Ridgeville, Alliance, Rittman,
Bucyrus, Willard, Toledo, Burton, Roaming Shores, Marion,
Fostoria, Wooster, Fremont, Aurora, Millersburg, Meadville, Kent,
Upper Sandusky, Mansfield, Niles, Avon Lake, Edinboro, Mount
Gilead, Medina, Andover, Chardon, Findlay, Crestline, Orwell,
Warren, Cleveland, Brunswick, Killbuck, Chesterland, Elyria,
Clyde, Wadsworth, Youngstown, Bowling Green, and Jefferson
153 PM EDT Sun Apr 21 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

* WHAT...Temperatures as low as 31 will result in frost formation.

* WHERE...Portions of north central, northeast, and northwest Ohio 
  and northwest Pennsylvania.

* WHEN...From 2 AM to 8 AM EDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Campbell
3 follow-up statements
382 
WWUS71 KCLE 220117
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
917 PM EDT Sun Apr 21 2024

OHZ003-006-008-010-011-013-014-017>023-027>033-036>038-047-PAZ002-
003-220930-
/O.CON.KCLE.FR.Y.0002.240422T0600Z-240422T1200Z/
Lucas-Wood-Sandusky-Lorain-Cuyahoga-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-Crawford-
Including the cities of Mansfield, Mount Gilead, Union City,
Perrysburg, Bainbridge, Medina, Willard, Brunswick, Marion,
Bellevue, North Ridgeville, Titusville, Boardman, Galion,
Austintown, Roaming Shores, Chesterland, Niles, Corry, Akron,
Bucyrus, Alliance, Aurora, South Russell, Massillon, Elyria,
Killbuck, Middlefield, Tiffin, Upper Sandusky, Wadsworth,
Rittman, Carey, Avon Lake, Lorain, Meadville, Streetsboro,
Chardon, Fostoria, Jefferson, Ashland, Cleveland, Millersburg,
Bowling Green, Edinboro, Andover, Norwalk, Mount Vernon, Fremont,
Orwell, Crestline, Canton, Cardington, Orrville, Toledo,
Youngstown, Clyde, Burton, Ravenna, Wooster, Findlay, Kent, and
Warren
917 PM EDT Sun Apr 21 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Portions of north central, northeast, and northwest Ohio 
  and northwest Pennsylvania.

* WHEN...From 2 AM to 8 AM EDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Kahn
544 
WWUS71 KCLE 220701
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
301 AM EDT Mon Apr 22 2024

OHZ003-006-008-010-011-013-014-017>023-027>033-036>038-047-PAZ002-
003-221200-
/O.CON.KCLE.FR.Y.0002.000000T0000Z-240422T1200Z/
Lucas-Wood-Sandusky-Lorain-Cuyahoga-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-Crawford-
Including the cities of Jefferson, Canton, Chardon, Killbuck,
Niles, Bainbridge, Fostoria, Austintown, Meadville, Norwalk,
Alliance, Toledo, Avon Lake, Andover, Lorain, Willard, North
Ridgeville, Massillon, South Russell, Youngstown, Cardington,
Mount Vernon, Ashland, Fremont, Brunswick, Marion, Edinboro,
Clyde, Orwell, Warren, Bucyrus, Wadsworth, Kent, Bellevue,
Findlay, Rittman, Mount Gilead, Perrysburg, Orrville, Carey,
Burton, Streetsboro, Titusville, Crestline, Galion, Mansfield,
Elyria, Bowling Green, Chesterland, Ravenna, Upper Sandusky,
Millersburg, Boardman, Corry, Middlefield, Roaming Shores,
Tiffin, Akron, Cleveland, Aurora, Medina, Union City, and Wooster
301 AM EDT Mon Apr 22 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the low 30s will result in frost formation.

* WHERE...Portions of north central, northeast, and northwest Ohio 
  and northwest Pennsylvania.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Clark
464 
WWUS71 KCLE 221152
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
752 AM EDT Mon Apr 22 2024

OHZ003-006-008-010-011-013-014-017>023-027>033-036>038-047-PAZ002-
003-221300-
/O.EXP.KCLE.FR.Y.0002.000000T0000Z-240422T1200Z/
Lucas-Wood-Sandusky-Lorain-Cuyahoga-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-Crawford-
Including the cities of Killbuck, Bowling Green, Upper Sandusky,
Wadsworth, Burton, Perrysburg, Clyde, Toledo, Tiffin, Marion,
South Russell, Andover, Findlay, Medina, Alliance, Crestline,
Boardman, Roaming Shores, Massillon, Bainbridge, Middlefield,
Akron, Ashland, Bellevue, Kent, Rittman, Norwalk, Avon Lake,
Galion, Ravenna, Cardington, Willard, Niles, Austintown,
Orrville, Union City, Fremont, Meadville, Warren, Carey, Lorain,
Elyria, Wooster, Youngstown, North Ridgeville, Millersburg,
Cleveland, Brunswick, Streetsboro, Chardon, Chesterland, Bucyrus,
Mansfield, Aurora, Canton, Mount Vernon, Edinboro, Corry,
Titusville, Mount Gilead, Fostoria, Jefferson, and Orwell
752 AM EDT Mon Apr 22 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

Frost will continue to melt now that the sun has risen and 
temperatures are warming. This allows the Frost Advisory to expire 
on schedule.

$$

Sullivan

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Apr 21, 1:25 PM EDT, 28 minutes earlier.

Area forecast discussion, Apr 21, 1:25 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
125 PM EDT Sun Apr 21 2024

.SYNOPSIS...
High pressure remains in control of the weather through Monday
night. A low pressure tracks through the Great Lakes on Tuesday,
lifting a warm front across the area Tuesday morning followed by
a cold front Tuesday night. Troughing lingers behind this system
on Wednesday before high pressure returns on Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
1230 PM Update...
Primary change with this update was adjusting the overall high
temperature to be a bit cooler than previously forecast as the
lingering cloud cover has resulted in temperatures only climbing
into the low to mid 40s, with a few sites still lingering in the
upper 30s. With these much cooler conditions, clearing upstream,
and increasing moisture tonight the confidence in the frost
potential is rising for tonight.

930 AM Update...
Minor adjustments were made to temperatures, but with cloud
cover lingering across the area this morning, there were no real
changes needed with this update.

Previous Discussion...
Generally quiet weather for the near term. A vort max and
subtle surface trough axis will move through this morning. Can't
entirely rule out the combination of these features picking up
a sprinkle or flurry off of Lake Erie into far Northeast OH or
Northwest PA this morning (as confirmed by a few extremely light
radar returns east of Cleveland), though a dry airmass should
preclude any measurable precip so no POPs for it. Otherwise,
another subtle low to mid- level trough axis moves through early
this afternoon. It has remained mostly cloudy overnight and
will remain mostly cloudy for most of today as these features
move through. Confluence aloft behind the trough axis as it
departs into this evening should allow for a clearing trend from
northwest to southeast, with the loss of heating near sunset
further aiding in clearing skies into tonight. The eastern
lakeshore should also begin clearing a bit sooner this afternoon
as a lake shadow develops. Expect partly to mostly clear
conditions to then persist tonight and Monday, though likely
with enough low level moisture for a decent cumulus field to
develop Monday afternoon.

Highs today will rebound a bit from Saturday, ranging from the
upper 40s to near 50 in far Northeast OH and Northwest PA to the
mid to upper 50s along the I-75 corridor. Lows tonight will
generally range from the low to mid 30s inland to the upper 30s
to near 40 along the immediate lakeshore. We will see a more
traditional radiational cooling setup tonight so expect some
variance, with rural areas and more sheltered / lower spots
cooling more (some typical cold spots likely getting below
freezing) while urban areas and those on hilltops cool a bit
less. Highs on Monday will range from the mid to upper 50s in
Northwest PA to the low to mid 60s in Ohio. Winds will be fairly
tranquil this period, with some gusts to 20-25 MPH possible
this afternoon in Northwest OH and near the lakeshore farther
east. Gusts Monday afternoon may reach 20 MPH in Northwest OH.

More expansive cloud cover than expected kept temperatures a
few degrees warmer than forecasted overnight into this morning
and significantly limited frost potential. Canceled the
remaining portions of the Frost Advisory for this morning
shortly after 6 AM. It's possible a few areas got some frost
where skies briefly cleared and temperatures dropped to 33-35
degrees, from portions of Lucas/Ottawa east-southeast to
portions of Medina/Summit, along with interior Northwest PA east
of I-79...though overall, the clouds "spoiled" the frost setup.
A much more traditional radiational cooling / frost setup for
tonight into Monday morning, assuming we actually manage to
clear the clouds (we should have a better chance with large
scale subsidence behind the departing shortwave). Winds will be
light and should decouple across most of the area, save for
perhaps a few hill tops and near the lake. We will need a frost
headline for most of the forecast area for tonight into Monday
morning and may need to think about targeted freeze warnings
for the typically colder spots (parts of interior northern Ohio,
such as near Wooster, along with interior Northwest PA). While
we were able to get this morning's headline completely off the
board, some neighboring WFOs still have frost/freeze products
active for this morning. To give day shift a better chance to
collaborate where new headlines are needed, the timing of said
headlines, and if any areas need a Freeze Warning vs just a
Frost Advisory, will not raise tonight's headlines yet.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Cloud cover will be on the increase Monday night into Tuesday ahead
of an upper level trough sliding southeast into the Great Lakes
Region. South to southwest winds will be breezy on Tuesday,
advecting a warmer airmass north into the area. Dewpoints will start
the day in the 30s on Tuesday and take some time to moisten. Little
to no instability is forecast on Tuesday in the warm sector given an
extensive mid cloud deck and low boundary layer moisture but rain is
forecast to spread west to east across the area Tuesday afternoon
and night. The cold front trails as the surface low tracks well
northeast into Quebec, pushing south of Lake Erie after midnight
Tuesday night. Will carry a chance of thunderstorms with the front
although instability will still be limited. Highs on Tuesday will be
in the lower 60s area wide, dropping back into the upper 40s to
lower 50s for highs behind the front on Wednesday.

High pressure builds in quickly behind the front on Wednesday night.
It looks like cloud cover should clear, allowing areas of frost to
form Wednesday night. It is also possible that much of the area
could see sub-freezing conditions.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
High pressure with nearly full sun overhead on Thursday should
contribute to temperatures warming about 5 degrees, except near Lake
Erie. High pressure shifts to New England on Friday as upper level
ridging builds overhead. Temperatures will trend warmer through the
extended, especially behind a warm front that will lift north Friday
night. It is possible that we could see chances of showers and
thunderstorms as early as Friday afternoon but better chances will
be through Saturday as a shortwave rounds the ridge aloft, kicking
off activity. Temperatures will be above normal (65-75F) again by
Saturday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
VFR conditions will continue to persist through this TAF period.
Mid level clouds have begun to erode in northwest Ohio which
will push east across the area through tonight, allowing most
terminals to observe clear skies. West-northwest winds of 5-10
knots will weaken to light and variable tonight. They will shift
to become sustained from the southwest at 5-10 knots by early
afternoon on Monday.

Outlook...Non-VFR possible in showers Tuesday. Non-VFR may
persist into early Wednesday.

&&

.MARINE...
Winds back to southwesterly today but remain elevated east of
Cleveland at 15-20 knots. Waves of 3 to 5 feet can be expected in
the open waters. A ridge expands east over Lake Erie on Monday with
light winds and waves. South to southwest winds will increase to 15-
25 knots on Tuesday as low pressure moves east across the Upper
Great Lakes. A trailing cold front will move southeast across Lake
Erie Tuesday night with a wind shift to the northwest and post
frontal winds of 15 to 20 knots. It is unclear if a Small Craft
Advisory will be needed with the offshore flow on Tuesday but will
likely be needed east of Vermilion as flow becomes onshore and waves
build on Wednesday.

High pressure will build east across the Great Lakes Region
Wednesday night through Thursday night. A warm front will lift north
across the lake Friday night with southerly winds increasing behind
it.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Sullivan
NEAR TERM...Campbell/Sullivan
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Campbell
MARINE...KEC
Hazardous weather outlook, Apr 21, 6:23 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
623 AM EDT Sun Apr 21 2024

OHZ003-006>014-017>023-027>033-036>038-047-PAZ002-003-221030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-
623 AM EDT Sun Apr 21 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Frost is likely away from the immediate Lake Erie shoreline
overnight tonight into early Monday. Frost can harm sensitive
outdoor vegetation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-221030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
623 AM EDT Sun Apr 21 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ089-PAZ001-221030-
Ashtabula Lakeshore-Northern Erie-
623 AM EDT Sun Apr 21 2024

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Widespread is expected south of I-90 overnight tonight into early
Monday. Any frost will be patchy north of I-90 due to the warming
influence of Lake Erie keeping lows in the mid to upper 30s.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Ohio, 2024Frost Advisories in Pennsylvania, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.